Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 151, NWS Indianapolis, IN

July 17, 2023Jackson County, Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 17, 2023, 10:21 PM EDT for Jackson County, Jennings County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2023, 10:21 PM EDT (02:21 UTC)
Expired
Jul 17, 2023, 10:46 PM EDT
In force
25 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, IN, Jennings County, IN

The radar

The Louisville radar (KLVX), 106 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 4:31 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1608 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1608 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

445 
WUUS53 KIND 180221
SVRIND
INC071-079-180300-
/O.NEW.KIND.SV.W.0151.230718T0221Z-230718T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1021 PM EDT Mon Jul 17 2023

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jackson County in south central Indiana...
  Southern Jennings County in southeastern Indiana...

* Until 1100 PM EDT.

* At 1021 PM EDT, a severe thunderstorm was located near Seymour,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hayden around 1025 PM EDT.
  Vernon around 1035 PM EDT.
  Paris Crossing around 1040 PM EDT.

This includes Interstate 65 between mile markers 47 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3882 8568 3895 8588 3906 8582 3898 8544
      3891 8545 3891 8554 3888 8554 3888 8557
      3885 8557 3885 8561 3882 8561
TIME...MOT...LOC 0221Z 300DEG 35KT 3897 8579 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MK
1 follow-up statement
013 
WWUS53 KIND 180246
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1046 PM EDT Mon Jul 17 2023

INC071-079-180256-
/O.CAN.KIND.SV.W.0151.000000T0000Z-230718T0300Z/
Jackson IN-Jennings IN-
1046 PM EDT Mon Jul 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON AND
SOUTHERN JENNINGS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
south central and southeastern Indiana.

LAT...LON 3882 8568 3895 8588 3906 8582 3898 8544
      3891 8545 3891 8554 3888 8554 3888 8557
      3885 8557 3885 8561 3882 8561
TIME...MOT...LOC 0244Z 300DEG 35KT 3885 8552 

$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:35 PM EDT, 46 minutes earlier.

Area forecast discussion, Jul 17, 9:35 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
935 PM EDT Mon Jul 17 2023

.Forecast Update...
Issued at 934 PM EDT Mon Jul 17 2023

Bulk of the convection was moving out of central Indiana, however
there was still a cell with rotation near Spencer coincident with
100 or so 0-1 and 0-3 km SRH, so will hold on to the Severe
Thunderstorm Watch for now. Radar trends and CAMS still suggest more
activity could move in late this evening and overnight, so will hold
on to small PoPs through the night. Would not rule out some fog,
especially in areas that saw the most precip as surface winds become
light to calm. Otherwise, temperatures have fallen through the 60s
behind the cold pool and upper 50s are possible over far northern NW
sections in the wake of the advancing cold front, currently near
the I-70 corridor.

&&

.Short Term...(This evening through Tuesday)
Issued at 307 PM EDT Mon Jul 17 2023

- Chances for showers and storms late this afternoon and evening.
- Improving Smoke conditions.
- More chances for showers and storms on Tuesday afternoon.

Surface analysis early this afternoon shows weak cyclonic flow
across Central Indiana, associated with a large area of low pressure
over eastern Ontario. A ridge of high pressure was found over the
northern plains, nosing southeast into the middle Mississippi
Valley.  Aloft the broader pattern suggested a strong ridge over the
western United States while a broad trough was found from the
plains, across the Ohio Valley toward the Appalachians. A few
embedded short waves were found within the cyclonic flow, over
western KY and a second over IA, entering western IL. Skies remained
smokey across Central Indiana, as air quality was Unhealthy for
sensitive groups.  PM2.5 values have improved to near 110 across
much of the forecast area per airnow.gov. However, better air was
found to the southwest with southerly winds in place.

Tonight...

The short wave over IL is expected to push across Central Indiana
late this afternoon and into the evening. It still remains unclear
if convective temps will be reached as smoke has limited max heating
today. Still, ample forcing will be available through the evening as
the short wave passes. Further forcing will be available as a weak
surface cool front approaches the area. Forecast soundings continue
to suggest a favorable column for convection, with over 1800 J/kg of
CAPE available this afternoon and evening.  HRRR continues to
suggest scattered to isolated shower and storm development after
21Z, lingering through the late evening hours.  Thus will continue
the ongoing forecast with dry weather expected through at least
400PM, then continuing the chance to likely pops across the forecast
area thereafter and through the evening.

Lingering fog will be possible overnight due to earlier rainfall and
dew point depressions of 2-3F overnight. Look for lingering high
clouds in the wake of any convection overnight as the enforcing
exits the area and low temperatures in the lower 60s.

Tuesday...

More showers and storms look possible on Tuesday. The upper flow
across Indiana is expected to become more northwesterly. Indiana
will be caught between strong high pressure aloft anchored over the
American southwest and a trough of low pressure aloft across eastern
Canada and the northeastern United States. Models suggest that
within this resultant NW flow a quick moving short wave will
approach central Indiana by mid to late afternoon, Once again ample
moisture will remain present with dew points in the 60s. Weak
surface convergence will be present also, as the lingering frontal
boundary from tonight/s possible storms will remain in the area.
Forecast soundings show reachable convective temps, but much
shallower CAPE on Tuesday afternoon. Overall, enough thunderstorm
ingredients appear to be present to necessitate the inclusion of at
least chance pops during the afternoon on Tuesday as the short wave
arrives in the area. Given the slightly cooler air mass in place
across the area, highs near 80s will be expected at most spots.

&&

.Long Term...(Tuesday night through Monday)
Issued at 307 PM EDT Mon Jul 17 2023

The long term will span the final days of the year's
climatologically hottest period...yet temperatures are progged to
continue their near, to at times slightly below normal trend.
Synoptically, a rather broad H500 trough will prevail over the
eastern half of North America...while a hot upper ridge centered
near the Four Corners extends northward into southwestern Canada.
With the inflection point amid this wave hinged near Iowa, central
Indiana will generally be influenced by weak disturbances embedded
in the flow of the trough's southwestern quadrant.

Tuesday Night through Thursday...

A more active pattern is expected for the mid-week as the upper
trough first becomes better established near/east of the region.  A
more zonal pattern that should hold pronounced heat just to our
south and west...will nevertheless focus so-called ridge-riding
convective chances from the Middle Mississippi Valley towards
Kentucky.  This conditional opportunity for isolated to scattered
showers/t-storms will be focused across southern portions of Indiana
where deep moisture levels will approach 2.00 inches.  Convective
parameters will present conditional potential both days...with
daytime CAPE ranging from around 1000 J/kg (Wednesday) to 2000 J/kg
(Thursday)...with decent mid-level lapse rates Wednesday and
lackluster amounts Thursday...yet all while the ridge gradient's
presence brings adequate vertical wind shear over the region both
days.  Late Thursday's storm potential could also be enhanced by the
trough's weak wave/boundary passing just north of the region.
Marginal severe threats would be primarily wind and large hail with
limited amounts of low-level shear. The Wednesday night-Thursday
tandem are expected to be the warmest of the long term, with lows 65-
70F and highs in the mid to upper 80s...with other periods at least
a couple degrees lower amid this continued seasonable stretch of mid-
summer conditions.

Friday through Monday...

A somewhat drier column will accompany seasonably weak, yet rather
broad surface high pressure that should cross the Midwest late this
week.  Guidance is continuing to show a transition early next week
as lower heights slide east and the hot, western ridge perhaps
finally builds towards the Midwest.  At a first glance a few pulse
storms cannot be ruled out as a more summery pattern returns, with
what should be low-moderate levels of both instability and wind
shear.  Most days surrounding this weekend are expected to bring
highs 80-85F and lows 60-65F.

&&

.Aviation...(00Z TAF Issuance)
Issued at 615 PM EDT Mon Jul 17 2023

Impacts:

- Thunderstorms accompanied by MVFR and worse conditions will likely
  impact the terminals through 03z and possibly later and also after
  18z Tuesday

- MVFR ceilings are possible away from thundersorms 03z-12z

Discussion:

Thunderstorms will roll across all but perhaps KLAF this evening
before the activity diminishes. More MVFR conditions are also
possible overnight away from convection. Finally, more convection
is possible Tuesday afternoon.

The storms this evening could be severe with large hail and possibly
brief gusts to 50 knots in the heavier storms.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...MK
Short Term...Puma
Long Term...AGM
Aviation...MK
Hazardous weather outlook, Jul 17, 4:00 PM EDT, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
400 PM EDT Mon Jul 17 2023

INZ021-028>031-035>049-051>057-060>065-067>072-182000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
400 PM EDT Mon Jul 17 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Poor air quality continues today.

Isolated to scattered thunderstorms are expected this afternoon and
tonight across central Indiana. A few severe thunderstorms with
damaging winds and large hail are possible. Storm motion will be
easterly around 30 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances are expected Tuesday afternoon through late
Thursday. Strong to severe storms are possible during this period...
with heavy rainfall amounts and flash flooding also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed at times this week.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

AGM

In the hours before

Special weather statement, Jul 17, 9:03 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
903 PM EDT Mon Jul 17 2023

INZ064-065-072-180130-
Decatur IN-Bartholomew IN-Jennings IN-
903 PM EDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of southwestern
Decatur, central Bartholomew and northern Jennings Counties through
930 PM EDT...

At 902 PM EDT, Doppler radar was tracking a strong thunderstorm over
Columbus, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  North Vernon.

This includes Interstate 65 between mile markers 66 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
central and southeastern Indiana.

&&

LAT...LON 3895 8562 3907 8580 3920 8602 3934 8590
      3918 8544
TIME...MOT...LOC 0102Z 301DEG 26KT 3923 8588

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GM
Local storm report, Jul 17, 10:03 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1003 PM EDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     Hail             2 W Stinesville         39.30N 86.69W
07/17/2023  E0.50 inch       Owen               IN   Public

            Report from mPING: Half-inch (0.50 in.).

&&

BH
Local storm report, Jul 17, 10:05 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1005 PM EDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     Tstm Wnd Dmg     1 WNW Spurgeons Corner  39.07N 86.16W
07/17/2023                   Brown              IN   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

&&

BH
Local storm report, Jul 17, 10:09 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1009 PM EDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     Hail             1 WNW Spurgeons Corner  39.07N 86.16W
07/17/2023  E0.50 inch       Brown              IN   Public

            Report from mPING: Half-inch (0.50 in.).

&&

BH
Local storm report, Jul 17, 10:18 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1018 PM EDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     Hail             1 N Bloomington         39.18N 86.52W
07/17/2023  E0.88 inch       Monroe             IN   Trained Spotter

&&

BH
Special weather statement, Jul 17, 10:18 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1018 PM EDT Mon Jul 17 2023

INZ062-063-180245-
Brown IN-Monroe IN-
1018 PM EDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of central Monroe and
southwestern Brown Counties through 1045 PM EDT...

At 1018 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bloomington, moving southeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of central Monroe and
southwestern Brown Counties, including the following locations...
Woodville Hills, Charles Deam Wilderness, Indiana University,
Whitehall and Monroe Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
south central Indiana.

&&

LAT...LON 3915 8660 3922 8655 3917 8628 3905 8631
      3905 8632 3899 8632
TIME...MOT...LOC 0218Z 297DEG 27KT 3916 8654

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:04 PM EDTSevere Thunderstorm WarningINDMonroe, Morgan, Owen26 min
Jul 17, 8:18 PM EDTSpecial Weather StatementINDDecatur27 min
Jul 17, 8:24 PM EDTSevere Thunderstorm WarningINDMonroe, Morgan, Owen36 min
Jul 17, 8:29 PM EDTSevere Thunderstorm WarningINDBrown, Monroe, Morgan31 min
Jul 17, 8:32 PM EDTSpecial Weather StatementINDBartholomew28 min
Jul 17, 8:51 PM EDTSevere Thunderstorm WarningINDBrown, Monroe, Morgan24 min
Jul 17, 9:03 PM EDTSpecial Weather StatementINDBartholomew, Jennings27 min
Jul 17, 9:12 PM EDTAreal Flood AdvisoryINDBartholomew, Brown, Johnson, Monroe, Morgan3 hr
Jul 17, 9:15 PM EDTAreal Flood AdvisoryINDDecatur, Jennings3 hr
Jul 17, 9:16 PM EDTSevere Thunderstorm WarningINDBrown, Monroe44 min
Jul 17, 9:21 PM EDTSevere Thunderstorm WarningINDMonroe, Owen24 min
Jul 17, 9:30 PM EDTTornado WarningINDMonroe, Owen30 min
Jul 17, 9:50 PM EDTAreal Flood AdvisoryINDBrown, Monroe3 hr
Jul 17, 10:18 PM EDTSpecial Weather StatementINDMonroe27 min
Jul 17, 11:47 PM EDTAreal Flood AdvisoryINDBrown, Greene, Jackson, Lawrence, Monroe3 hr
Jul 17, 11:58 PM EDTSevere Thunderstorm WarningINDJackson, Lawrence32 min
Jul 18, 1:29 AM EDTSpecial Weather StatementINDLawrence31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.